Extremal norms for fiber-bunched cocycles

Jairo Bochi, Eduardo Garibaldi

Research output: Contribution to journalArticlepeer-review

13 Scopus citations


In traditional Ergodic Optimization, one seeks to maximize Birkhoff averages. The most useful tool in this area is the celebrated Mañé Lemma, in its various forms. In this paper, we prove a non-commutative Mañé Lemma, suited to the problem of maximization of Lyapunov exponents of linear cocycles or, more generally, vector bundle automorphisms. More precisely, we provide conditions that ensure the existence of an extremal norm, that is, a Finsler norm with respect to which no vector can be expanded in a single iterate by a factor bigger than the maximal asymptotic expansion rate. These conditions are essentially irreducibility and sufficiently strong fiber-bunching. Therefore we extend the classic concept of Barabanov norm, which is used in the study of the joint spectral radius. We obtain several consequences, including sufficient conditions for the existence of Lyapunov maximizing sets.

Original languageEnglish (US)
Pages (from-to)947-1004
Number of pages58
JournalJournal de l'Ecole Polytechnique - Mathematiques
StatePublished - 2019

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'Extremal norms for fiber-bunched cocycles'. Together they form a unique fingerprint.

Cite this